Tylenol® (acetaminophen) Recommendations by Dr. Michelle Kravitz
APRIL 6, 2014 BY FLPADMIN
When I was in pediatric residency training in the early 1990s, we routinely recommended giving Tylenol® (or acetaminophen in the generic form) around-the-clock to prevent vaccine side effects such as fussiness and fever. In October of 2009, a study was published in the British journal Lancet that forced me to change my recommendations. The study showed that many of the children who received around-the-clock acetaminophen had lower antibody levels from many of the vaccines than those who had not received acetaminophen.
Since that study, I still recommended Tylenol use as needed for significant fever or fussiness, but I no longer recommend using it preventatively or around-the-clock. Recently, a new review article has been published in Pediatrics that has forced me to think even harder about recommending Tylenol. This article reviews several adult and pediatric studies that suggest that Tylenol use in children is actually linked to increasing asthma prevalence and severity. While the causality of the relationship is not yet proven, enough evidence of the association exists to make us wary about continuing to use Tylenol as freely as we had once recommended.
My current recommendation is to use Tylenol in children under 6 months only if needed for moderate to severe fever and/or fussiness. For children 6 months and above, I would recommend avoiding Tylenol as much as possible and using ibuprofen if needed for moderate to severe fussiness or fever. This is especially true if the child or a family member has a history of wheezing or asthma. While acetaminophen has been a generally well-tolerated, apparently safe medication for years, the new information leads us to try to avoid it if possible. Further studies need to be done to find out whether there is a true causal connection between Tylenol and asthma and whether acetaminophen really is as safe as we had thought.
Michelle B. Kravitz, MD, FAAP – Dallas Pediatrician